Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 8, NWS Great Falls, MT

December 17, 2021

NWS Great Falls, MT issued this winter storm watch at Dec 17, 2021, 1:54 PM MST. It took effect at Dec 18, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 1:54 PM MST (20:54 UTC)
In effect from
Dec 18, 2021, 5:00 PM MST
Expired
Dec 18, 2021, 3:08 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

219 
WWUS45 KTFX 172054
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
154 PM MST Fri Dec 17 2021

MTZ009-181200-
/O.NEW.KTFX.WS.A.0008.211219T0000Z-211219T1800Z/
/O.CON.KTFX.WC.Y.0004.000000T0000Z-211218T1200Z/
Northern Rocky Mountain Front-
Including the following locations: Heart Butte, Browning, Marias
Pass, and Logan Pass
154 PM MST Fri Dec 17 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SUNDAY MORNING FOR ELEVATIONS ABOVE 4500 FEET...

* WHAT...For the Winter Storm Watch for elevations above 4500 feet, 
  heavy snow possible. Total snow accumulations up to 8 inches 
  possible. Winds could gust as high as 60 mph. For the Wind Chill 
  Advisory, very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Northern Rocky Mountain Front.

* WHEN...For the Winter Storm Watch, from Saturday afternoon through 
  Sunday morning. For the Wind Chill Advisory, until 5 AM MST 
  Saturday.

* IMPACTS...Heavy snow and gusty winds may make travel difficult and 
  treacherous. The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

MTZ010-011-044>047-181200-
/O.CON.KTFX.WC.Y.0004.000000T0000Z-211218T1200Z/
Eastern Glacier-Hill-Toole-Liberty-Eastern Pondera-Blaine-
Including the following locations: Hays, Harlem, Brady, Shelby,
Rudyard, Rocky Boy, Whitlash, Havre, Cut Bank, Chester, Chinook,
Conrad, and Sunburst
154 PM MST Fri Dec 17 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST SATURDAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below zero.

* WHERE...A portion of north central Montana.

* WHEN...Until 5 AM MST Saturday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MTZ048-181200-
/O.NEW.KTFX.WS.A.0008.211219T0000Z-211219T1800Z/
Southern Rocky Mountain Front-
154 PM MST Fri Dec 17 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SUNDAY MORNING FOR ELEVATIONS ABOVE 4500 FEET...

* WHAT...Heavy snow possible for elevations above 4500 feet. Total 
  snow accumulations up to 8 inches possible. Winds could gust as 
  high as 60 mph.

* WHERE...Southern Rocky Mountain Front.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Whiteout conditions are possible and may make travel 
  treacherous and potentially life-threatening. Plan on slippery 
  road conditions. Strong winds could cause extensive damage to 
  trees and power lines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.


&&

$$

Ludwig
1 follow-up statement
088 
WWUS45 KTFX 181008
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
308 AM MST Sat Dec 18 2021

MTZ009-182300-
/O.CAN.KTFX.WC.Y.0004.000000T0000Z-211218T1200Z/
/O.UPG.KTFX.WS.A.0008.211219T0000Z-211219T1800Z/
/O.NEW.KTFX.WS.W.0008.211218T1900Z-211219T1900Z/
Northern Rocky Mountain Front-
Including the following locations: Logan Pass, Heart Butte,
Browning, and Marias Pass
308 AM MST Sat Dec 18 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MST SUNDAY 
FOR ELEVATIONS ABOVE 4500 FEET...

...WIND CHILL ADVISORY IS CANCELLED...

* WHAT...Heavy snow expected for elevations above 4500 feet. Total 
  snow accumulations between 3 and 6 inches at lower elevations with 
  up to 18 inches likely at higher elevations. Winds gusting as high 
  as 85 mph.

* WHERE...Northern Rocky Mountain Front.

* WHEN...From Noon today to Noon MST Sunday.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. Travel could be very difficult. Widespread blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1 or visiting the MDT Road Report website.

&&

$$

MTZ010-011-044>047-181115-
/O.CAN.KTFX.WC.Y.0004.000000T0000Z-211218T1200Z/
Eastern Glacier-Hill-Toole-Liberty-Eastern Pondera-Blaine-
Including the following locations: Hays, Harlem, Brady, Shelby,
Rudyard, Rocky Boy, Whitlash, Havre, Cut Bank, Chester, Chinook,
Conrad, and Sunburst
308 AM MST Sat Dec 18 2021

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures will gradually warm this morning with winds remaining 
generally below 10 mph. As such, the Wind Chill Advisory is 
cancelled.

$$

MTZ048-182300-
/O.UPG.KTFX.WS.A.0008.211219T0000Z-211219T1800Z/
/O.NEW.KTFX.WS.W.0008.211218T1900Z-211219T1900Z/
Southern Rocky Mountain Front-
308 AM MST Sat Dec 18 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MST SUNDAY 
FOR ELEVATIONS ABOVE 4500 FEET...

* WHAT...Heavy snow expected for elevations above 4500 feet. Total 
  snow accumulations between 2 and 4 inches at lower elevations with 
  up to 12 inches likely at higher elevations.

* WHERE...Southern Rocky Mountain Front.

* WHEN...From Noon today to Noon MST Sunday.

* IMPACTS...Visibilities may drop below 1/4 mile due to falling and 
  blowing snow. Travel could be very difficult. Widespread blowing 
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions can 
be obtained by calling 5 1 1 or visiting the MDT Road Report website.

&&

$$

mpj

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 17, 10:50 AM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 17, 10:50 AM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1050 AM MST Fri Dec 17 2021

...Aviation section updated...

.SYNOPSIS...

A cold front passing through the region from north to south has left
much of the region with cold temperatures this morning. Any
remaining snow will end across the region this morning. Below
average temperatures will remain today, before warming closer to
normal Saturday in most areas. Winds will be gusty at times
Saturday, especially along the Rocky Mountain Front.

&&

.UPDATE...

Arctic air has spread across the plains in the wake of a cold
front that moved through the area overnight. Expect high
temperatures to only reach the single digits across most of the
plains, though the southwestern valleys should still reach into
the low 20s. Ludwig

&&

.AVIATION...
1050 AM MST Fri Dec 17 2021 (17/18Z TAF period)

Skies will continue to clear out this morning as high pressure
slides in from the north. Expect generally light winds today under
these clear skies. Winds will begin to pick up overnight
tonight/early tomorrow morning as warmer air returns. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 438 AM MST Fri Dec 17 2021/

Today and Saturday... A strong cold front that originated in Canada
is diving through Southwest Montana this morning. Gusty winds and
cold temperatures behind the front have left much of Central and
North-central Montana with wind chill temperatures as low as -30 F
this morning. There have been no changes to existing Wind Chill
Advisories. Cold air will remain in place today, especially across
the plains of Central and North-central Montana. High temperatures
today are expected to be in the ballpark of 20 to 30 degrees below
average for this time of the year. Any remaining snow associated
with the frontal passage will end from north to south across the
region, ending completely by late morning.

Temperatures tonight are expected to be cold once again, especially
along the Hi-Line, where a Wind Chill advisory remains in effect
until 5 AM Saturday. A southwest wind will then develop Saturday,
pushing the front responsible for the cold temperatures across the
region northeastward. High temperatures will largely return to near
normal as a result of the front moving back northeastward Saturday.
Confidence is not high that the warm up will make it all the way to
Hill and Blaine Counties Saturday, however. Winds will be gusty at
times Saturday into Saturday night along the Rocky Mountain Front,
but do not require any highlights at this time.

Sunday and Monday... The warmup across the region is expected to be
brief. Temperatures ahead of the front will be near to slightly
above average Sunday. The front that shifted northeastward Saturday
returns southward across the region late Sunday. Temperatures Sunday
night and Monday will be below average across Central and North-
central Montana behind the front. Cold air in place near the
surface, paired with moist westerly flow aloft will allow for snow
to develop over portions of Central and North- central Montana
Sunday night into Monday. An inch or two of accumulation is possible
over the plains, with higher amounts possible across the mountains
of Central Montana and along the Continental Divide. Highlights for
this system may be necessary with future forecast updates.

Tuesday through Friday... Ensemble guidance suggests a ridge of high
pressure will persist in some capacity over the central/west-central
U.S during this period. Paired with troughing off the West Coast,
this will allow for generally zonal flow aloft to persist through
the period. Shortwaves traversing the primarily zonal flow aloft
will allow for slight chances at precipitation through the period,
focused primarily along the Continental Divide. Temperatures will
trend warmer through Wednesday, settling close to normal through the
remainder of the week. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   8   3  37  27 /   0   0   0   0
CTB   6  -1  35  18 /   0   0   0  20
HLN  19   6  33  24 /  10   0   0  10
BZN  18   2  32  18 /  20   0   0   0
WYS  18  -2  21   7 /  20   0   0  10
DLN  22   6  30  17 /  10   0   0  10
HVR   4 -12  36  18 /   0   0   0  10
LWT   4  -3  37  27 /  10   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon MST today Cascade...Chouteau...
Eastern Teton...Fergus...Judith Basin...Meagher...Southern Rocky
Mountain Front.

Wind Chill Advisory until 5 AM MST Saturday Blaine...Eastern
Glacier...Eastern Pondera...Hill...Liberty...Northern Rocky
Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Dec 17, 11:29 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1129 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 WSW BIG SKY           45.24N 111.41W
12/17/2021  M3.3 INCH        MADISON            MT   MESONET

            MESONET STATION YCBAS YELLOWSTONE CLUB BASE
            - AVALANCHE.

&&
Local storm report, Dec 17, 11:32 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 WNW MARYSVILLE        46.75N 112.31W
12/17/2021  M5.0 INCH        LEWIS AND CLARK    MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 1
            WNW MARYSVILLE. SNOWFALL OVER THE PAST
            24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:33 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1133 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             4 WNW BIG SKY           45.28N 111.42W
12/17/2021  M3.0 INCH        MADISON            MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 4
            WNW BIG SKY. SNOWFALL OVER THE PAST 24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:34 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1134 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     SNOW             23 SW DUPUYER           47.93N 112.81W
12/17/2021  M3.0 INCH        TETON              MT   PUBLIC

            CORRECTS PREVIOUS HEAVY SNOW REPORT FROM 23
            SW DUPUYER. SNOWFALL OVER THE PAST 24HRS.

&&

MOLDAN
Local storm report, Dec 17, 11:35 AM MST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1135 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 S JOPLIN              48.51N 110.78W
12/17/2021  M3.0 INCH        LIBERTY            MT   COCORAHS

            COCORAHS STATION MT-LY-20 JOPLIN 3.6 S.

0700 AM     SNOW             4 W LOMA                47.95N 110.58W
12/17/2021  M2.4 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION LOMM8 LOMA 1 WNW
            COOP.

0703 AM     SNOW             20 S INVERNESS          48.28N 110.60W
12/17/2021  M2.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION RYDM8 RUDYARD 19S
            COOP.

0800 AM     SNOW             21 NE THE KNEES         48.20N 110.91W
12/17/2021  M2.8 INCH        LIBERTY            MT   COCORAHS

            COCORAHS STATION MT-LY-6 CHESTER 21.5 S.

0800 AM     SNOW             FORT BENTON             47.83N 110.66W
12/17/2021  M1.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION FTBM8 FORT BENTON
            COOP.

1000 AM     SNOW             2 NNW HELENA            46.62N 112.04W
12/17/2021  M1.1 INCH        LEWIS AND CLARK    MT   COCORAHS

            COCORAHS STATION MT-LC-14 2 NW HELENA
            COCORAHS.

&&
Local storm report, Dec 17, 11:38 AM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1138 AM MST FRI DEC 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             BOULDER                 46.24N 112.11W
12/17/2021  M1.8 INCH        JEFFERSON          MT   COCORAHS

            COCORAHS STATION MT-JF-1 BOULDER 0.3 E
            COCORAHS.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:54 PM MSTHigh Wind WatchTFX13 hr

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.